Fake Pot Tied To Heart Attacks In Teens

November 9, 2011 by staff 

Fake Pot Tied To Heart Attacks In Teens, Three teenage boys suffered heart attacks after smoking K2, a form of synthetic marijuana, according to a new case report. During the span of a few weeks last fall, Dr. Colin Kane, a pediatric cardiologist at Children’s Medical Center in Dallas, was surprised when the teens, all aged 16, were admitted with chest pain. Chest pain — and heart attacks especially — are very unusual in teens, so doctors at first suspected a virus.

But electrocardiograms, which measure the heart’s electrical activity, and blood tests that measure levels of a protein called troponin (high levels are a telltale sign of heart attack), showed that two of the boys had indeed had heart attacks.

The tests for a third boy were inconclusive at first, but while he was in the hospital his chest pain got much worse, and subsequent tests showed he, too, had suffered a heart attack.

All had reported smoking both marijuana and K2 between a day and a few weeks before the attack, said Kane, who is also assistant professor of pediatrics and a cardiologist at UT Southwestern Medical Center, Dallas. The case reports are published in the December issue of Pediatrics.

Dr. Anthony Scalzo, chief of toxicology at St. Louis University and medical director of the Missouri Poison Center at SSM Cardinal Glennon Children’s Medical Center, said it’s difficult to prove that K2 caused the heart attacks.

Only one boy had a urine test for K2 and that came up negative, which isn’t surprising since the drug has a short half-life in the body, Scalzo explained. All the boys came up negative for other drugs, such as cocaine and methamphetamine, but it’s still possible the boys may have been using other illicit drugs or taking steroids and lied about it.

“This article raises additional concerns about the toxicity of K2 and newer synthetic cannabinoids that are out in the market,” Scalzo said. “Youth and parents should be warned about the dangers of these substances and that in any given case it is like a game of Russian roulette. You might be the next case report of a serious seizure, mental health crisis or perhaps a premature heart attack.”

K2 and “Spice” are often marketed as incense and sold in packets of herbs that are laced (often sprayed) with synthetic marijuana at “head shops” and online. The drug also goes by other names, including Spice Gold, Spice Diamond, Yucatan Fire, Solar Flare, Genie, PEP Spice and Fire n’ Ice, according to the U.S. Drug Intelligence Center.

While people who smoke K2 are seeking a marijuana-like high, there have been many previous reports of young people going to the emergency room because of agitation, anxiety, racing heartbeat and elevated blood pressure, Scalzo said.

Report to Team

Please feel free to send if you have any questions regarding this post , you can contact on

Disclaimer: The views expressed on this site are that of the authors and not necessarily that of U.S.S.POST.


Comments are closed.